Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2020, 3:20 PM CDT for Lincoln County, Union County, South Dakota; Lyon County, Sioux County, Iowa. It was in force for 40 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 3:20 PM CDT (20:20 UTC)
- Expired
- Jun 21, 2020, 4:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Sioux County, IA, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:25 PM CDT | TSTM WND GST 58 | 1 Ssw Hawarden, IA | . |
| Jun 21, 3:25 PM CDT | TSTM WND GST 58 | 1 Ssw Hawarden, IA | |
| Jun 21, 3:30 PM CDT | TSTM WND DMG | Beresford, SD | TREE BRANCHES DOWN. |
| Jun 21, 3:48 PM CDT | TSTM WND DMG | Rock Valley, IA | 6 TO 9 INCH DIAMETER TREE BRANCH DOWN, POWER OUTAGES IN ROCK VALLEY. |
| Jun 21, 3:57 PM CDT | TSTM WND GST 55 | Rock Rapids, IA | SMALL BRANCHES DOWN. |
| Jun 21, 3:59 PM CDT | TSTM WND DMG | 1 Ssw Hull, IA | TREES DOWN FROM STRAIGHT LINE WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WUUS53 KFSD 212020
SVRFSD
IAC119-167-SDC083-127-212100-
/O.NEW.KFSD.SV.W.0075.200621T2020Z-200621T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
320 PM CDT Sun Jun 21 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Lyon County in northwestern Iowa...
Central Sioux County in northwestern Iowa...
Southeastern Lincoln County in southeastern South Dakota...
Northern Union County in southeastern South Dakota...
* Until 400 PM CDT.
* At 320 PM CDT, severe thunderstorms were located along a line
extending from Beresford to near Alcester to near Hawarden, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Hawarden around 325 PM CDT.
Hudson around 330 PM CDT.
Rock Valley, Fairview and Newton Hills State Park around 340 PM
CDT.
Sioux Center and Canton around 345 PM CDT.
Hull, Inwood and Doon around 350 PM CDT.
Rock Rapids, Larchwood, Boyden and Alvord around 355 PM CDT.
George and Lester around 400 PM CDT.
Other locations impacted by these severe thunderstorms include
Chatsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4303 9660 4309 9685 4346 9644 4343 9606
4316 9592 4291 9650 4291 9652
TIME...MOT...LOC 2020Z 226DEG 44KT 4307 9678 4306 9658 4293 9652
HAIL...<.75IN
WIND...60MPH
$$
Dux3 follow-up statements
028
WWUS53 KFSD 212030
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
330 PM CDT Sun Jun 21 2020
IAC119-167-SDC083-127-212100-
/O.CON.KFSD.SV.W.0075.000000T0000Z-200621T2100Z/
Lyon IA-Sioux IA-Lincoln SD-Union SD-
330 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN LYON...CENTRAL SIOUX...SOUTHEASTERN LINCOLN AND
NORTHERN UNION COUNTIES...
At 329 PM CDT, severe thunderstorms were located along a line
extending from near Beresford to near Hudson to near Hawarden, moving
northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Public. At 325 pm CDT a 58 mph wind gust was reported in
Hawarden by a public weather station.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Hudson around 335 PM CDT.
Newton Hills State Park around 340 PM CDT.
Canton, Rock Valley and Fairview around 345 PM CDT.
Sioux Center and Doon around 350 PM CDT.
Hull and Inwood around 355 PM CDT.
Rock Rapids, Larchwood, Boyden and Alvord around 400 PM CDT.
Lester around 405 PM CDT.
George around 410 PM CDT.
Other locations impacted by these severe thunderstorms include
Chatsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4303 9660 4309 9685 4346 9644 4343 9606
4316 9592 4291 9650 4291 9652
TIME...MOT...LOC 2029Z 226DEG 44KT 4312 9672 4311 9652 4298 9646
HAIL...<.75IN
WIND...70MPH
$$
Dux066
WWUS53 KFSD 212040
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
340 PM CDT Sun Jun 21 2020
IAC119-167-SDC083-127-212100-
/O.CON.KFSD.SV.W.0075.000000T0000Z-200621T2100Z/
Lyon IA-Sioux IA-Lincoln SD-Union SD-
340 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN LYON...NORTHWESTERN SIOUX...SOUTHEASTERN LINCOLN AND
NORTHEASTERN UNION COUNTIES...
At 340 PM CDT, severe thunderstorms were located along a line
extending from near Beresford to near Hudson to Hawarden, moving
northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Public. At 325 pm cdt a 58 mph wind was reported in
Hawarden by a public weather station.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Ireton and Hudson around 345 PM CDT.
Newton Hills State Park around 350 PM CDT.
Canton, Rock Valley and Fairview around 355 PM CDT.
Sioux Center and Doon around 400 PM CDT.
Hull and Inwood around 405 PM CDT.
Rock Rapids, Larchwood, Boyden and Alvord around 410 PM CDT.
George and Lester around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4306 9656 4313 9681 4346 9644 4343 9606
4316 9592 4294 9642 4299 9649
TIME...MOT...LOC 2040Z 225DEG 45KT 4312 9672 4311 9652 4298 9646
HAIL...<.75IN
WIND...70MPH
$$
Dux452
WWUS53 KFSD 212057
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
357 PM CDT Sun Jun 21 2020
IAC119-167-SDC083-127-212106-
/O.EXP.KFSD.SV.W.0075.000000T0000Z-200621T2100Z/
Lyon IA-Sioux IA-Lincoln SD-Union SD-
357 PM CDT Sun Jun 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LYON...
NORTHWESTERN SIOUX...SOUTHEASTERN LINCOLN AND NORTHEASTERN UNION
COUNTIES WILL EXPIRE AT 400 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However quarter
size hail and gusty winds are still possible with these
thunderstorms and a new severe thunderstorm warning has been issues
for portions of northwestern Iowa.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa...and southeastern South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4306 9656 4313 9681 4346 9644 4343 9606
4316 9592 4294 9642 4299 9649
TIME...MOT...LOC 2056Z 226DEG 44KT 4323 9656 4322 9636 4309 9630
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:31 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 21, 2:31 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
231 PM CDT Sun Jun 21 2020
.SHORT TERM...(This Evening through Monday)
Issued at 229 PM CDT Sun Jun 21 2020
Active forecast today with very weakly capped unstable environment
across the forecast area. Surface boundary loosely extending from
Yankton to Slayton MN, with surface based CAPE south and east of
there around 2500 J/kg. As moisture continues to feed into the
region, could see CAPE values approach 3000 J/kg. Several potential
mechanisms aiding in convective initiation this afternoon. Forecast
area is located in the right rear quadrant of upper level jet streak
across central Minnesota to add in upper level lift. Weak short wave
is expected to rotate around upper trough centered north of
Minnesota late this afternoon, and may interact with surface
boundary and gravity waves emanating from elevated storms in eastern
Nebraska. Depending on which feature(s) dominate, thunderstorms are
expected to develop in the 20-21Z time frame when cap is quite
weak.
Many of the CAMs are focusing on northeast Nebraska for convective
initiation, building north and east along the boundary, then moving
east with time. 0-6 km bulk shear is around 30 knots, with slightly
higher values west of the surface boundary across central and
eastern South Dakota. Veering profiles will aid in storm
organization and evolution. With a few boundaries around, could see
a tornado or two with any isolated convection or with storms along
boundaries. Expect main severe threat to be large hail, damaging
winds and heavy rain. With steep mid level lapse rates, and mid
level shear, agree with previous assessment/SPC outlook for large
hail to near baseball sized. Precipitable water has spiked to 1.3-
1.5", near the 90 percentile moving mean. HREF ensemble mean
guidance suggesting 0.75-1.50 inches in 3 hour period with max
values approaching 3" across much of northwest Iowa. Am comfortable
leaving the flash flood watch as is for now, highlighting the area
that received 1-3" inches earlier this morning.
After 06Z tonight, atmosphere is only weakly capped from lift near
900 mb. Could see an elevated storm early Monday morning. Still
~1000 J/kg of elevated CAPE, and may see isolated storms produce
severe hail.
Much weaker instability and unidirectional shear profiles should
limit severe potential on Monday but may have storms around
especially during peak heating. Fair amount of clouds and cooler
temperatures will keep temperatures below normal.
.LONG TERM...(Monday Night through Sunday)
Issued at 229 PM CDT Sun Jun 21 2020
Cooler and drier conditions expected Tuesday into Wednesday as
surface high pressure remains across the region.
Negatively tilted trough is expected to move into the Plains on
Thursday into Friday, creating the next potential for storms and
severe weather.
Next weekend is looking fairly warm as upper ridge builds across the
west and 850 hpa temps warm into the upper teens to near 20C. This
should yield highs well into the 80s, with the potential for a near
90 degree reading.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jun 21 2020
A couple of areas of concern today. The obvious concern is across
northwest Iowa where convection is likely after 20Z today. Could
see visibility reduced in heavy rain. Storms could also produce
large hail, damaging winds, and perhaps a tornado through the
evening hours. Thereafter, the threat for an elevated storm will
linger through much of the overnight hours into Monday morning.
Further to the northwest, elevated high based showers are possible
through mid afternoon. After 00Z Monday, the chance of
thunderstorms moving in from western portions of the state
increase. This activity should gradually wane through the
overnight, though isolated storms are possible through Monday
morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 10 PM CDT this evening for SDZ070-071.
MN...NONE.
IA...Flash Flood Watch until 10 PM CDT this evening for IAZ020>022-
031-032.
NE...Flash Flood Watch until 10 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...BTHazardous weather outlook, Jun 21, 2:55 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 255 PM CDT Sun Jun 21 2020 SDZ038-039-050-052>054-057>060-063-064-221100- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas- 255 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. As thunderstorms develop this afternoon, an isolated thunderstorm could become strong to severe. Hail up to half-dollar size and wind gusts to around 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 6 pm. MNZ071-072-080-081-097-098-SDZ040-055-056-061-062-065-066-068-069- 221100- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Brookings-Lake-Moody- McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton- 255 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms will develop between 2 pm and 5 pm across southeast South Dakota into southwest Minnesota. Strongest storms could produce large hail up to golf ball size and damaging winds to 70 mph. The severe weather threat should shift south of the area between 600 pm and 800 pm. Some areas of heavy rainfall are possible, which could produce ponding of water in poor drainage and rural areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-070- 071-221100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln-Union- 255 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop between 300 pm and 500 pm, and will be capable of producing hail up to the size of baseballs, winds to 70 mph, and a few tornadoes are possible. Severe storm threats should diminish late evening. Rainfall rates of 1 to 2 inches per hour are possible with storms, which could produce spotty flash flooding during the late afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A chance for thunderstorms appears to return late week, but it is too early to determine the timing or potential for a severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 3 pm and 10 pm.
In the hours before
Local storm report, Jun 21, 2:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL VERMILLION 42.78N 96.93W
06/21/2020 E1.00 INCH CLAY SD TRAINED SPOTTER
HAIL UP TO QUARTER SIZED IN DIAMETER
REPORTED IN VERMILLION.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 52 min |
| Jun 20, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 47 min |
| Jun 20, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 49 min |
| Jun 20, 8:17 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 43 min |
| Jun 20, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 20, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 38 min |
| Jun 20, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 49 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Jun 21, 9:40 AM CDT | Flash Flood Watch | FSD | Clay, Union | 12 hr |
| Jun 21, 2:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 46 min |
| Jun 21, 2:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 37 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 38 min |
| Jun 21, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 29 min |
| Jun 21, 6:29 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Jun 21, 6:32 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 28 min |
| Jun 21, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 50 min |
| Jun 21, 4:22 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 38 min |
| Jun 21, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.